Makeup Allergies

  • Medical Author:
    Gary W. Cole, MD, FAAD

    Dr. Cole is board certified in dermatology. He obtained his BA degree in bacteriology, his MA degree in microbiology, and his MD at the University of California, Los Angeles. He trained in dermatology at the University of Oregon, where he completed his residency.

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

What else could the rash be aside from a cosmetic rash?

There are a number of common skin diseases that are likely to be confused with cosmetic rashes. Perhaps the best way to distinguish these is to avoid using the particular cosmetic in question for two or three weeks. If the rash resolves and then recurs when the cosmetic is used again, it is reasonably likely that the problem is the cosmetic. If the rash persists, on the other hand, then it is probably due to a skin disease like seborrheic dermatitis, atopic dermatitis, or some other problem.

What is the treatment for a makeup allergy?

Mild cosmetic reactions usually will resolve with no treatment as long as the offending product is avoided. More serious reactions often respond to treatment with 1% hydrocortisone cream that can be purchased without a prescription. If this fails, then it will be necessary to visit a health care professional for a stronger topical steroid.

What is the prognosis of a cosmetics allergy? How long do they last?

If the source of a cosmetic reaction is an irritant chemical, then it seems likely that by avoiding that substance, when present in other products, would be prudent. The immediate reaction subsides in a few days. A dermatologist can help decide which ingredient on the label is likely to be a problem. If a reaction is due to an allergy to an ingredient that was documented by patch testing, then it is very important to avoid that particular ingredient by carefully perusing the cosmetic labels. Sometimes this can be challenging because certain additives in beauty products may have a number of brand names. Although the immediate allergic reaction to the chemical will resolve within a few weeks, the propensity to react on re-exposure always exists.

Medically Reviewed by a Doctor on 2/14/2017

Subscribe to MedicineNet's Allergy and Asthma Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Health Solutions From Our Sponsors